VANCOUVER, British Columbia — In a case believed to be the first such report in medical literature, researchers said here they have documented how use of the controversial substance kratom (Mitragyna speciosa) appeared to be causative of painful ulcerative colitis flares.
The patient stopped taking kratom on the advice of their physician when the flare occurred, then restarted it when he had normal bowel movements, only to have the flare again. He then repeated the cycle another time before he finally stopped taking kratom, said Aaron Fein, DO, an internal medicine resident at the University of Kentucky in Lexington.
“We scoured the literature and it seems that this is truly the first case ever reported of kratom and an ulcerative colitis flare,” Fein said during his poster presentation at the American College of Gastroenterology annual meeting.
“We think this has happened before — kratom and ulcerative colitis — but this is the first time we have established the correlation, and causation have aligned with each other,” he added, noting that kratom previously has been linked to liver disease.
In the current case, a 36-year-old man presented at the hospital in February with a flare of ulcerative colitis manifested with 12 bloody bowel movements a day and left-side abdominal pain. His disease had been well controlled on upadacitinib (Rinvoq) 20 mg daily. The pain and bloody bowel movements began about 2 months after he began taking kratom 8.4 mg a day. He also had fecal calprotectin levels greater that 3,000 ug/mL and C-reactive protein levels of 28 mg/L — the most widely used serum indicator of inflammation in inflammatory bowel disease. A culture was positive for salmonella.
The medical team put the patient on ciprofloxacin (Cipro), increased the dose of upadacitinib to 45 mg per day, and kratom was discontinued. At discharge, his bowel movements were normal without blood and he had reduced C-reactive protein levels.
A month later, he was readmitted to the hospital after having restarted kratom usage. His C-reactive protein on readmission was 59.3 mg/L. He was started on infliximab (Remicade) 10 mg/kg and azathioprine (Imuran) 50 mg. Again his bowel movements returned to normal without blood, or abdominal pain, and his C-reactive protein levels fell to less than 3 mg/L.
He stayed off kratom for 10 days, but then restarted, and returned to the hospital for a third time, experiencing 15 bloody bowel movements a day and severe abdominal pain, with a C-reactive protein level greater than 20 mg/L. The addition of prednisone to his treatment regimen appeared to resolve the flare-up.
“Apparently he got the message finally, and has stayed off kratom,” Fein said.
Co-author Syed Hassan, MBBS, MD, a research scientist at the University of Kentucky, told MedPage Today that leaves from this native plant from Southeast Asia are used to treat cough, diarrhea, muscle pains, and intestinal infection.
“Literature has shown that the potential use of these plant leaves has changed from local remedy purposes to that of opioid use, associating it with abuse potential,” he said. “It is an herbal opioid agonist with anti-nociceptive and psychotropic properties. Kratom produces stimulant and sedative effects at low and high doses, respectively.”
He noted national surveys have indicated that kratom may be used by as many as 5 million Americans, and its use has been implicated in increased visits to poison control centers.
“Our report shows that an ulcerative colitis patient in remission can experience worsening of their colitis leading to disease-related flare, resulting in hospitalizations with acute severe ulcerative colitis, while taking kratom,” Hassan said. “This is an extremely dangerous medical emergency that requires prompt hospital treatment without which a significant subset of patients require colectomy. Particularly patients taking JAK-STAT inhibitors such as upadacitinib must be careful with potential co-consumption of kratom due to drug-drug interactions between the two.”
Ali Yousuf, DO, a resident at Louisiana State University Health Sciences Center in Lafayette, told MedPage Today that “when people are on kratom you typically see inflammatory responses, typically respiratory issues, but it is not unlikely that kratom could also cause other inflammatory changes in the body.”
“The exact mechanism of action is going to require further studies to delineate why it would cause ulcerative colitis flares,” he added.
Hassan agreed, noting that “further studies are needed to assess the potential interaction between this bioactive alkaloid and upadacitinib to better inform consumer safety.”
“We strongly discourage its use as a dietary conventional supplement in inflammatory bowel disease patients,” he said. “Future avenues must consider the development of surveillance and reporting systems to document this event. Such relatively under-assessed products should not be easily accessible to the public for regular consumption.”
Fein, Hassan, and Yousuf disclosed no relevant relationships with industry.
American College of Gastroenterology
Source Reference: Hassan S, et al “Kratom-induced flare of acute severe ulcerative colitis” ACG 2023.